Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 120, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 1, 2016, 11:30 AM MST for Mohave County, Arizona. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2016, 11:30 AM MST (18:30 UTC)
- Expired
- Sep 1, 2016, 1:00 PM MST
- In force
- 90 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 109 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
658 WGUS55 KVEF 011830 FFWVEF AZC015-012000- /O.NEW.KVEF.FF.W.0120.160901T1830Z-160901T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1130 AM MST THU SEP 1 2016 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA... * UNTIL 100 PM MST * AT 1130 AM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN OVER DW RANCH ROAD AND INTERSTATE 40 JUST NORTHEAST OF THE HUALAPAI MOUNTAINS. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN MOHAVE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING SPOTS. && LAT...LON 3524 11378 3513 11386 3517 11395 3527 11388 $$ MORGAN
2 follow-up statements
194 WGUS75 KVEF 011855 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1155 AM MST THU SEP 1 2016 AZC015-012000- /O.CON.KVEF.FF.W.0120.000000T0000Z-160901T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 1155 AM MST THU SEP 1 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM MST FOR SOUTHERN MOHAVE COUNTY... AT 1153 AM MST...DOPPLER RADAR INDICATED THAT THUNDERSTORMS HAD MOVED OFF OF DW RANCH ROAD. RADAR ESTIMATED THAT NEARLY TWO INCHES OF RAIN FELL IN 45 MINUTES IN A SMALL AREA CENTERED ON DW RANCH ROAD BETWEEN MILE MARKERS 2 AND 4. WATER AND MUD MAY STILL BE FLOWING IN THIS AREA, AND ADDITIONAL THUNDERSTORMS DEVELOPING OVER THE HUALAPAI MOUNTAINS MAY BRING MORE RAIN BY 1 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS AND OTHER LOW LYING SPOTS. && LAT...LON 3524 11378 3513 11386 3517 11395 3527 11388 $$ MORGAN
980 WGUS75 KVEF 011951 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1251 PM MST THU SEP 1 2016 AZC015-012000- /O.EXP.KVEF.FF.W.0120.000000T0000Z-160901T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 1251 PM MST THU SEP 1 2016 ...THE FLASH FLOOD WARNING FOR SOUTHERN MOHAVE COUNTY WILL EXPIRE AT 100 PM MST... HEAVY RAIN HAS ENDED IN THE DW RANCH ROAD AREA. THE MOHAVE COUNTY SHERIFFS OFFICE RECEIVED NO REPORTS OF FLOODING AS OF 1230 PM MST, SO THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3524 11378 3513 11386 3517 11395 3527 11388 $$ MORGAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 9:34 AM MST, 1 hour 56 minutes earlier.
Area forecast discussion, Sep 1, 9:34 AM MST, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 934 AM PDT THU SEP 1 2016 .SYNOPSIS...Scattered showers and thunderstorms will develop primarily over northwest Arizona today through Friday while a few storms may brush southeast Nevada today. The rest of the region will experience dry and breezy conditions with a slight cooling trend. A dry southwest flow associated with a broad area of low pressure will persist over the Labor Day weekend with temperatures cooling a little below normal through early next week. && .UPDATE...First batch of storms looks like it should be mostly out of our CWA around 18Z, with more new development expected this afternoon. Grids look representative and no update planned this morning. && .PREV DISCUSSION... 325 AM PDT THU SEP 1 2016 .SHORT TERM...Through Friday Night. It appears things are shaping up to favor thunderstorms primarily over northwest Arizona today though some isolated showers or thunderstorms could develop over eastern Lincoln/northeast Clark counties and the Spring Mountains and Sheep Range. Recent mesoanalysis charts showed a tongue of PWAT of 1-1.25 inches extending up across northwest AZ and far southeast CA/NV. There has obviously been broad upward forcing with extensive cloud cover developing over Mohave County overnight due largely to convergent mid level flow and a curved upper level 60-70 knot jet which will remain in place through the day. Forecast soundings indicate a moderately unstable vertical profile under the aforementioned areas of moisture and we should see scattered thunderstorms result over much of Mohave County. Storm motion will generally be to the north- northeast 15-20 mph. Convection should continue well into the evening hours given the upper level dynamic support. The moisture boundary is forecast to only push slightly eastward through Friday and should still remain over the eastern half of Mohave County keeping the chance of thunderstorms confined to that area through Friday afternoon and early evening. The rest of the region will see dry and breezy conditions with temperatures dipping back to normal values as the broad west coast trough progresses slightly inland. .Long Term...Saturday through Thursday. A hint of autumn will be in the air during the extended period as a rather large trough is carved out across west keeping our region "cool" (By early september standards) and breezy. Afternoon high temperatures over the labor day weekend will average 4 to 8 degrees below calendar day normals. In addition to the cool temperatures, thermal gradients across the Great Basin will induce fairly breezy conditions especially across the Mojave desert, especially Saturday and Sunday. The combination of dry and breezy conditions may favor elevated fire danger during this period. Looking ahead into next week...dry conditions will continue with a gradual return to near normal temperatures. Beyond Wednesday...a tropical disturbance has been consistently advertised by forecast models to develop in the vicinity of the Baja and move northward, possibly inducing a moisture surge for the later portion of the week. Tropical influences in the extended range are notoriously fickle, so I have made few changes to the longer term grids at this time, but it will be something to keep an eye on. .AVIATION...For McCarran...Wind speeds will increase by late morning with a south-southeast component becoming more decidedly south by early afternoon with gusts of 20-25 knots through the early evening. Thunderstorms can be expected primarily in the Peach Spring corridor and in the Mormon Mesa corridor near the Utah border this afternoon and evening. For the rest of southern Nevada...northwest Arizona...and southeast California...Gusty southwest winds will expand in coverage across much of the region today. Isolated to scattered thunderstorms will be confined to northwest Arizona and far southeast Nevada this afternoon and evening. .SPOTTER INFORMATION STATEMENT...Thunderstorms are expected to return to the forecast for at least Mohave County today through Friday. Spotters are encouraged to report significant weather according to standard operating procedures. && Update...Morgan Short Term/Aviation...Adair Long Term...Outler For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 1:43 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Sep 1, 1:47 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 58 min |
| Sep 1, 2:10 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 35 min |
| Sep 1, 4:41 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.